Alert archive / Hawaii / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Dec 15, 2013, 5:56 AM HST for Kauai County, Hawaii. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 15, 2013, 5:56 AM HST (15:56 UTC)
- Expired
- Dec 15, 2013, 6:30 AM HST
- In force
- 34 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 15 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 3.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1518 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
714
WUHW50 PHFO 151556
SVRHFO
HIC007-151630-
/O.NEW.PHFO.SV.W.0004.131215T1556Z-131215T1630Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
556 AM HST SUN DEC 15 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 630 AM HST
* AT 555 AM HST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR BARKING SANDS...OR 28 MILES WEST
OF LIHUE...MOVING TO THE EAST AT 15 MPH.
* LOCATIONS POTENTIALLY IMPACTED INCLUDE...
WAIMEA...KOKEE STATE PARK...HANAPEPE...OMAO AND KALAHEO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 2218 15956 2193 15944 2186 15953 2191 15978
2206 15982
TIME...MOT...LOC 1556Z 253DEG 14KT 2201 15975
$$
BIRCHARD1 follow-up statement
915
WWHW50 PHFO 151623
SVSHFO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
623 AM HST SUN DEC 15 2013
HIC007-151632-
/O.EXP.PHFO.SV.W.0004.000000T0000Z-131215T1630Z/
KAUAI HI-
623 AM HST SUN DEC 15 2013
...THE SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF KAUAI IN KAUAI
COUNTY EXPIRES AT 630 AM HST...
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED...AND THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO
EXPIRE.
LAT...LON 2218 15956 2193 15944 2186 15953 2191 15978
2206 15982
TIME...MOT...LOC 1621Z 253DEG 14KT 2204 15965
$$
BIRCHARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 15, 3:45 AM HST, 2 hours 11 minutes earlier.
Area forecast discussion, Dec 15, 3:45 AM HST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 345 AM HST SUN DEC 15 2013 .SYNOPSIS... A FRONT NEAR KAUAI WILL BRING HEAVY SHOWERS AND THUNDERSTORMS TO KAUAI TODAY...AND POSSIBLY TO OAHU. THE FRONT WILL WEAKEN NEAR THE CENTRAL ISLANDS TONIGHT AND MONDAY...WITH WINDS REMAINING LIGHT. AS THE FRONT DISSIPATES TUESDAY...LIGHT TRADE WINDS WILL RETURN...WITH MODERATE TRADE WINDS THEN CONTINUING FOR THE REMAINDER OF THE WEEK. && .DISCUSSION... CURRENTLY...A MASS OF STRONG THUNDERSTORMS IS LOCATED OVER WATERS W THROUGH N OF KAUAI...IN AN AREA WHERE STRONG DIVERGENCE ALOFT OVERLIES WEAK LOW LEVEL CONVERGENCE ASSOCIATED WITH A FRONT. WATER VAPOR IMAGERY SHOWS THAT THE STRONGEST DIVERGENCE ALOFT LIES N OF THE ISLANDS...ASSOCIATED WITH A STRONG SHORT WAVE TROUGH THAT HAS AN AXIS ABOUT 200 MILES NW OF KAUAI. INCREASED HEAVY SHOWERS ARE NOTED OVER KAUAI AND NIIHAU NEAR SHORE WATERS...WITHIN THE SOUTHERLY FLOW AHEAD OF THE APPROACHING FRONT...WITH FEWER...BUT INCREASING... SHOWERS NEAR OAHU. MEANWHILE...LIGHT TO MODERATE E-SE FLOW NEAR MAUI AND THE BIG ISLAND IS MOSTLY DRY WITH A FEW SHOWERS FALLING FROM SHALLOW CUMULUS. LATEST SATELLITE AND RADAR TRENDS INDICATE HEAVY RAIN WILL IMPACT KAUAI TODAY...AND A FLASH FLOOD WATCH HAS BEEN ISSUED. THE SOUTHERN END OF THE STRONG SHORTWAVE NW OF KAUAI IS FORECAST TO CLIP KAUAI AND POSSIBLY OAHU THROUGH THIS AFTERNOON BEFORE LIFTING OUT TO THE NE BY TONIGHT. IT IS THIS FEATURE THAT WOULD SUPPORT THE DEVELOPMENT OF DEEP CONVECTION...AND WHEN IT BEGINS TO DEPART... THE STRONG THUNDERSTORMS IN OUR VICINITY WILL RAPIDLY DIMINISH. THE FORECAST DILEMMA FOR TODAY IS DETERMINING HOW FAR E THE SHORT WAVE TROUGH WILL PROGRESS BEFORE LIFTING OUT. WITH THE INHERENT UNCERTAINTY...HAVE MADE ONLY MARGINAL CHANGES TO THE ONGOING FORECAST...BUT LATEST GUIDANCE CONTINUES THE RECENT TREND OF DEPICTING A RAPID WEAKENING OF CONVECTION BY TONIGHT. HAVE THEREFORE REMOVED THE HEAVY RAIN/SLIGHT CHANCE TS FOR TONIGHT THAT WAS FORECAST FOR OAHU AND PARTS OF MAUI COUNTY. SO WHILE THE WEAKENING FRONT WILL LIKELY BRING CLOUDS AND SHOWERS TO THESE AREAS...THE THREAT OF HEAVY RAIN IS EXPECTED TO DIMINISH BY TONIGHT. THE MAIN IMPACT FROM THIS SYSTEM WILL BE FELT ON KAUAI AND POSSIBLY OAHU...WITH THE BIG ISLAND AND MAUI REMAINING UNDER A MODERATE E-SE FLOW. THIS FLOW IS EXPECTED TO BRING A FEW SHOWERS TO E AND SE FACING COASTS AND SLOPES...WHILE ALSO ALLOWING AFTERNOON SEA BREEZES TO DRIVE THE DEVELOPMENT OF INTERIOR AND LEEWARD CLOUDS...BUT THE ATMOSPHERE WILL REMAIN SUFFICIENTLY STABLE TO PRECLUDE MUCH IN THE WAY OF RAINFALL OVER MAUI AND THE BIG ISLAND. AS THE FRONT WEAKENS TO A TROUGH TONIGHT/MONDAY...WINDS ACROSS THE AREA WILL REMAIN LIGHT...ALLOWING FOR LAND BREEZES AT NIGHT AND SEA BREEZES DURING THE DAY. LINGERING MOISTURE ASSOCIATED WITH THE TROUGH WILL FUEL A FEW SHOWERS AS THE SEA BREEZES CONVERGE OVER THE ISLANDS ON MONDAY. HIGH PRESSURE BUILDING NORTH OF THE STATE WILL BRING GRADUALLY STRENGTHENING TRADE WINDS BEGINNING MONDAY NIGHT AS THE REMNANT TROUGH DISSIPATES OVER THE CENTRAL PORTION OF THE ISLAND CHAIN. TRADE WINDS WILL STRENGTHEN THROUGH MID-WEEK...SUPPORTED BY A LARGE HIGH TO THE NE. THE ATMOSPHERE WILL BE RELATIVELY STABLE AND THUS THE RETURNING TRADE WINDS WILL FOCUS SHALLOW MOISTURE ALONG WINDWARD SLOPES AND COASTS. FORECAST MODELS CONTINUE TO PORTRAY THE DEVELOPMENT OF A CLOSED LOW ALOFT E OF THE ISLANDS AROUND THE MIDDLE OF THE WEEK...BUT VARY IN THEIR EVOLUTION OF THE LOW. THUS FAR THIS FEATURE IS NOT EXPECTED TO SIGNIFICANTLY IMPACT ISLAND WEATHER...BUT A MORE WESTERN TRACK COULD LEAD TO WETTER TRADE WIND WEATHER TOWARD THE END OF THE WEEK. && .MARINE... HIGH SURF PRODUCED BY A SIZEABLE YET DECLINING NW SWELL CONTINUES TO AFFECT EXPOSED N AND W SHORES OF THE ISLANDS...AND THE HIGH SURF ADVISORY HAS BEEN EXTENDED THROUGH THE DAY TODAY AS LATEST BUOY OBSERVATIONS SUPPORT ITS CONTINUATION. THE SWELL WILL CONTINUE TO DIMINISH INTO MONDAY...WHEN A NEW BUT RELATIVELY SMALL NW SWELL WILL ARRIVE WITH PEAK HEIGHTS BELOW ADVISORY LEVELS THROUGH TUESDAY. THIS NEXT SWELL WILL GRADUALLY DIMINISH UNTIL A LARGE NEW WNW SWELL ARRIVES THURSDAY...AND PERSISTS INTO SATURDAY. PEAK SURF HEIGHTS WITH THIS SWELL WILL BE NEAR WARNING LEVELS ALONG EXPOSED N AND W SHORES. THE INCREASED WESTERLY COMPONENT OF THIS SWELL MEANS THAT SIGNIFICANT SWELL ENERGY WILL REACH W FACING SHORES OF THE BIG ISLAND. THE DECLINING NW SWELL IS BRINGING COMBINED SEAS NEAR 10 FEET THIS MORNING...BUT WITH THE SWELL ON THE GRADUAL DOWNTREND AND WINDS ON THE LIGHT SIDE...THE SMALL CRAFT ADVISORY /SCA/ HAS BEEN ALLOWED TO EXPIRE. WINDS WILL REMAIN BELOW THE 25 KT SCA CRITERIA THROUGH THE MIDDLE OF THE WEEK...AFTER WHICH TRADE WINDS MAY MEET CRITERIA IN THE WINDIER MARINE ZONES AROUND MAUI AND THE BIG ISLAND. REGARDLESS...THE LARGE WNW SWELL FROM THURS-SAT WILL AGAIN PUSH COMBINED SEAS OVER 10 FEET...REQUIRING A SCA. && .AVIATION... KAUAI IS THE TARGET FOR WIDESPREAD AIRMET MTN OBSC LATER THIS MORNING SHOULD THE ACTIVITY CONTINUE TO PROGRESS IN FROM THE WEST. AIRMET MTN OBSC IS ALSO A POSSIBILITY FOR OAHU LATER THIS MORNING SHOULD THE WEATHER OVR KAUAI NOT DISSIPATE. DENSE MULTILAYERED CLOUDS OVR KAUAI HAS WARRANTED A STATEMENT FOR LIGHT ICING FOR SKIES ABV KAUAI AND WESTWARD. WE WILL MONITOR CLOSELY FOR ITS ADVANCEMENT EWD TO OAHU AS THE MORNING PROGRESSES. THE E TO SE WIND FLOW E OF THE BIG ISLAND WILL CARRY IN A FEW SHOWERS TO THE EASTERN DISTRICTS THIS MORNING. THESE SHOWERS CARRY BRIEF MVFR CEILINGS WITH VIS NOT REALLY A FACTOR. ISOL SHOWERS EXPECTED ELSEWHERE WITH BRIEF MVFR CEILINGS AND VIS WITH THESE SHOWERS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NIIHAU-KAUAI. HIGH SURF ADVISORY UNTIL 4 PM HST THIS AFTERNOON FOR NORTH AND WEST FACING SHORES OF KAUAI NIIHAU OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI. SMALL CRAFT ADVISORY UNTIL 4 PM HST THIS AFTERNOON FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL-OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-BIG ISLAND WINDWARD WATERS. && PUBLIC/MARINE...BIRCHARD AVIATION...LAU
In the hours before
Special weather statement, Dec 15, 4:59 AM HST, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 459 AM HST SUN DEC 15 2013 HIZ001>004-151600- KAUAI LEEWARD-KAUAI MOUNTAINS-KAUAI WINDWARD-NIIHAU- 459 AM HST SUN DEC 15 2013 ...STRONG THUNDERSTORMS APPROACHING KAUAI FROM THE WEST... AT 455 AM HST...RADAR SHOWED A LINE OF STRONG THUNDERSTORMS MOVING EAST AT 20 MPH OVER WATERS WEST OF KAUAI. THESE THUNDERSTORMS WILL MOVE OVER KAUAI SHORTLY...BRINGING WIND GUSTS IN EXCESS OF 40 MPH... AS WELL AS SMALL HAIL...TORRENTIAL RAIN...AND INTENSE LIGHTNING. DO NOT STAY IN THE OPEN AS THESE STORMS COME ASHORE...MOVE INDOORS. BIRCHARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 3:06 AM HST | Flash Flood Watch | HFO | Honolulu, Kauai, Kalawao | 13 hr |
| Dec 15, 3:15 AM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 15, 5:03 AM HST | Special Marine Warning | HFO | 87 min | |
| Dec 15, 5:33 AM HST | Severe Thunderstorm Warning | HFO | Kauai | 27 min |
| Dec 15, 5:36 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 15, 6:19 AM HST | Special Marine Warning | HFO | 116 min | |
| Dec 15, 6:28 AM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 15, 7:11 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Dec 15, 7:46 AM HST | Special Marine Warning | HFO | 119 min | |
| Dec 15, 9:16 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 15, 10:37 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Dec 15, 11:50 AM HST | Special Marine Warning | HFO | 55 min | |
| Dec 15, 12:06 PM HST | Special Marine Warning | HFO | 114 min | |
| Dec 15, 12:42 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 15, 12:44 PM HST | Special Marine Warning | HFO | 2 hr |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.